Advertisement

Archiv der Mathematik

, Volume 113, Issue 1, pp 53–57 | Cite as

Burnside’s theorem in the setting of general fields

  • Heydar Radjavi
  • Bamdad R. YahaghiEmail author
Article
  • 21 Downloads

Abstract

We extend a well-known theorem of Burnside in the setting of general fields as follows: for a general field F the matrix algebra \(M_n(F)\) is the only algebra in \(M_n(F)\) which is spanned by an irreducible semigroup of triangularizable matrices. In other words, for a semigroup of triangularizable matrices with entries from a general field irreducibility is equivalent to absolute irreducibility. As a consequence of our result we prove a stronger version of a theorem of Janez Bernik.

Keywords

Semigroup Quaternions Spectra Irreducibility Triangularizability 

Mathematics Subject Classification

15A30 20M20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

This paper was submitted while the second named author was on leave of absence at the University of Waterloo. He would like to thank Department of Pure Mathematics of the University of Waterloo, and in particular Professors L.W. Marcoux and H. Radjavi, for their support.

References

  1. 1.
    Bernik, J.: The eigenvalue field is a splitting field. Arch. Math. 88(6), 481–490 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Burnside, W.: On the condition of reducibility of any group of linear substitutions. Proc. Lond. Math. Soc. 3, 430–434 (1905)CrossRefzbMATHGoogle Scholar
  3. 3.
    Draxl, P.K.: Skew Fields. Cambridge University Press, Cambridge (1983)CrossRefzbMATHGoogle Scholar
  4. 4.
    Kaplansky, I.: Fields and Rings, 2nd edn. University of Chicago Press, Chicago (1972)zbMATHGoogle Scholar
  5. 5.
    Radjavi, H., Rosenthal, P.: Simultaneous Triangularization. Springer, New York (2000)CrossRefzbMATHGoogle Scholar
  6. 6.
    Radjavi, H., Rosenthal, P.: Limitations on the size of semigroups of matrices. Semigroup Forum 76, 25–31 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Radjavi, H., Yahaghi, B.R.: On irreducible algebras spanned by triangularizable matrices. Linear Algebra Appl. 436, 2001–2007 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Yahaghi, B.R.: On irreducible semigroups of martices with traces in a subfield. Linear Algebra Appl. 383, 17–28 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Yahaghi, B.R.: Burnside type theorems in real and quaternion settings. arXiv:1710.03849v2

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Pure MathematicsUniversity of WaterlooWaterlooCanada
  2. 2.Department of Mathematics, Faculty of SciencesGolestan UniversityGorganIran

Personalised recommendations